Alert archive / Indiana / Flash Flood Watches in 2017

Flash Flood Watch 5, NWS Northern Indiana

July 11, 201710 counties in Indiana

NWS Northern Indiana issued this flash flood watch at Jul 11, 2017, 9:35 AM EDT for 10 counties in Indiana. It took effect at Jul 11, 2017, 11:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 11, 2017, 9:35 AM EDT (13:35 UTC)
In effect from
Jul 11, 2017, 11:00 AM EDT
Expired
Jul 11, 2017, 4:51 PM EDT
In force
6 hr
Issued by
NWS Northern Indiana
Flood severity
None

Counties Adams County, IN, Blackford County, IN, Cass County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, Miami County, IN, Wabash County, IN, Wells County, IN, White County, IN

The radar

The Northern Indiana radar (KIWX), 75 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1049 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1049 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

730 
WGUS63 KIWX 111335
FFAIWX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Northern Indiana
935 AM EDT Tue Jul 11 2017

INZ020-022>027-032>034-112145-
/O.NEW.KIWX.FF.A.0005.170711T1500Z-170712T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-
Including the cities of Monticello, Monon, Brookston, Logansport,
Royal Center, Peru, Grissom AFB, Mexico, Wabash, 
North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur,
Berne, Marion, Gas City, Upland, Hartford City, Montpelier, 
Portland, and Dunkirk
935 AM EDT Tue Jul 11 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Northern Indiana has issued a

* Flash Flood Watch for a portion of northern Indiana, including 
  the following areas, Adams, Blackford, Cass IN, Grant, 
  Huntington, Jay, Miami, Wabash, Wells, and White. 

* Through this evening

* Thunderstorms with locally heavy rainfall are likely again by
  this afternoon into this evening. Many areas received 2 to 4 
  inches of rainfall Monday evening with some higher amounts. 
  Additional rainfall of 1 to 3 inches is possible today and this 
  evening. 

* Many roads remain closed due to high water and ongoing flooding
  from Monday evening rainfall. Any additional rainfall will
  quickly lead to renewed flooding and life threatening situations.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
1 follow-up statement
504 
WGUS63 KIWX 112051
FFAIWX

Flood Watch
National Weather Service Northern Indiana
451 PM EDT Tue Jul 11 2017

INZ020-022>027-032>034-112200-
/O.CAN.KIWX.FF.A.0005.000000T0000Z-170712T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-
Including the cities of Monticello, Monon, Brookston, Logansport,
Royal Center, Peru, Grissom AFB, Mexico, Wabash, 
North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur,
Berne, Marion, Gas City, Upland, Hartford City, Montpelier, 
Portland, and Dunkirk
451 PM EDT Tue Jul 11 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of northern Indiana has been
cancelled. The immediate threat of heavy rainfall has ended. More
rainfall is possible Wednesday and Thursday and this could lead to
more flooding problems across the area. 

Please refer to flood warning products for information on current
flooding. Remember, do not drive through flooded areas. Turn
around, don't drown. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood watch went out at Jul 11, 6:24 AM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 11, 6:24 AM EDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
624 AM EDT Tue Jul 11 2017

.SYNOPSIS...
Issued at 333 AM EDT Tue Jul 11 2017

Additional showers and storms are possible this afternoon and
evening...mainly south of highway 30. A few strong storms are
possible but widespread severe weather is not expected. Main area of
storms will then focus over Michigan on Wednesday with hot and humid
conditions for our area. Highs will be near 90 on Wednesday with
heat indices in the mid to upper 90s. Storms return Wednesday night
into Thursday with additional strong to severe weather possible.
Much quieter conditions are expected after Thursday.

&&

.SHORT TERM...(Today and This Evening)
Issued at 333 AM EDT Tue Jul 11 2017

Convection finally dying off given some weak subsidence and subtle
dry air advection behind exiting MCV. Composite outflow and lake
aggregate surface high may be enough to nudge boundary south of our
CWA but less confident in our CWA fully escaping another round of
storms with latest 00Z guidance. Morning through early afternoon
should remain largely dry but diurnal heating working in concert
with excellent low level moisture (surface dewpoints possibly
approaching mid 70s) will lead to moderate destabilization across
our southern counties by late afternoon. 00Z NAM (and to a lesser
extent the GFS) is too aggressive with raw SBCAPE, stemming from
surface dewpoints in upper 70s. However, even modified soundings
still give 2-3K J/kg in our far southern zones with midlevel lapse
rates at or above 6 C/km. SCT/NUM storms likely after 18Z along
stalled boundary given approach of convectively enhanced shortwave
presently ejecting out of the High Plains but question remains if it
will impact our CWA or remain just south. Given lack of strong
signal for subsidence/high pressure or meaningful theta-e reduction
south of US-30 am inclined to raise PoPs a little for our far
southern counties. Wind/shear profiles are less supportive for
organized convection but isolated damaging winds and hail are
certainly possible, especially given degree of instability. Brief
heavy rain also possible given high moisture content but hi-res
CAM's suggest a quick S/SE movement that should prevent significant
amounts. Of course areas impacted with heavy rain yesterday will be
much more susceptible to localized flooding but this threat will be
isolated with relatively low confidence that storms will even impact
our CWA. Will therefore hold off on another flash flood watch. All
of this applies to areas south of US-30, and mainly just our far
southern row of IN counties. Chances for any meaningful rain/storms
much lower north of US-30, though ISO/SCT pulse convection can't be
ruled out per latest HRRR.

&&

.LONG TERM...(Late Tonight through Monday)
Issued at 333 AM EDT Tue Jul 11 2017

After diurnal convection wanes this evening, focus will turn
northward and our southern counties will get a much needed break.
Moderate amplitude trough currently over the Pacific Northwest will
enter the Upper Midwest and associated backing low level flow will
send warm front through our area. Best 305-310K isentropic ascent is
focused to our north, in right rear quadrant of main jet streak
associated with Quebec vortex. Our NW zones may get clipped with a
few showers/storms but expect bulk of the activity will remain north
of our area with little to no severe threat. Same holds true for
much of the day Wed with nose of LLJ across northern MI and our CWA
in hot and capped warm sector. Expect primarily dry conditions for
our area during the day though did leave a token slight chance in
north. This will likely also be the warmest day of the week with
highs near 90F under at least partly sunny skies. Heat indices may
approach mid/upper 90s.

Chance of storms returns Wednesday night into Thursday as heights
slowly fall and send weak cold front through the region. Severe
weather possible during this time given good moisture/instability,
convergence, and modest deep-layer shear. Current timing suggests
the best chance may be on Thu. Some threat in our northern counties
Wed evening but will likely be near 06Z before activity reaches our
area with instability dropping. This may disrupt severe chances on
Thu but GFS still shows modest recovery with main front still well
upstream. Quiet and seasonably cool weather for the rest of the
period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 622 AM EDT Tue Jul 11 2017

Stalled frontal boundary across nrn IN this morning. Some
stratus/br formed in the moist airmass in place across the area
overnight, but not as extensive as earlier anticipated, so
expecting mainly vfr conditions at the terminals this morning.
This should cont through this aftn/eve except in areas impacted by
tstms. Attm, have no mention of tstms in tafs, but some sct storms
expected to develop again this aftn, mainly south of the front
and south of the terminals. The front is expected to lift north
tonight as low pressure moves east into the upr Midwest. This may
should result in sct tstms redeveloping, but at this early
juncture, point chances too low to include mention in tafs.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...JT

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 11, 5:29 AM EDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
529 AM EDT Tue Jul 11 2017

INZ013-015-020-022>027-032>034-OHZ024-025-120930-
Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-Van Wert-Allen OH-
529 AM EDT Tue Jul 11 2017 /429 AM CDT Tue Jul 11 2017/

This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon and evening. Widespread
severe weather is not expected but a few isolated strong storms are
possible with gusty winds and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional storms are possible Wednesday night into Thursday. Severe
weather may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003>009-012-014-016>018-LMZ043-046-MIZ077>081-OHZ001-002-004-005-
015-016-120930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Marshall-Kosciusko-Whitley-Allen IN-New Buffalo MI to St Joseph MI-
Michigan City IN to New Buffalo MI-Berrien-Cass MI-St. Joseph MI-
Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
529 AM EDT Tue Jul 11 2017 /429 AM CDT Tue Jul 11 2017/

This hazardous weather outlook is for portions of southwest
Michigan...The Nearshore Waters of Southeastern Lake Michigan...
northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms late this evening into tonight.
Severe weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional storms are possible Wednesday night into Thursday. Severe
weather may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Jul 11, 4:43 AM EDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
443 AM EDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLOOD            ANOKA                   40.72N 86.28W
07/11/2017                   CASS               IN   LAW ENFORCEMENT

            U.S. ROUTE 35 CLOSED DUE TO FLOODING.

&&

JT
Local storm report, Jul 11, 4:44 AM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
444 AM EDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     FLOOD            SPENCERVILLE            40.71N 84.35W
07/11/2017                   ALLEN              OH   LAW ENFORCEMENT

            MANY ROADS CLOSED DUE TO FLOODING IN ALLEN
            COUNTY OHIO.

&&

JT
Local storm report, Jul 11, 6:55 AM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
655 AM EDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 AM     FLOOD            DEACON                  40.63N 86.32W
07/11/2017                   CASS               IN   EMERGENCY MNGR

            SEVERAL HIGHWAYS AND MANY COUNTY ROADS
            CLOSED DUE TO FLOODING IN SOUTHERN CASS
            COUNTY. TWO ROADS WASHED OUT AND ONE BRIDGE
            COLLAPSED IN THIS AREA.

&&

JT
Local storm report, Jul 11, 8:44 AM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
844 AM EDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     HEAVY RAIN       COLUMBUS GROVE          40.92N 84.06W
07/11/2017  M3.18 INCH       PUTNAM             OH   PUBLIC

            24 HOUR TOTAL.

&&

GH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:31 PM EDTTornado WarningIWXWabash44 min
Jul 10, 8:32 PM EDTTornado WarningIWXCass26 min
Jul 10, 8:34 PM EDTTornado WarningIWXMiami27 min
Jul 10, 8:42 PM EDTTornado WarningIWXHuntington48 min
Jul 10, 9:06 PM EDTTornado Warning Tornado observedConsiderable damage threatIWXHuntington, Wabash24 min
Jul 10, 9:33 PM EDTRiver Flood WarningIWXFulton, Kosciusko, Marshall, Pulaski, Starke5 days
Jul 10, 9:33 PM EDTRiver Flood WarningIWXLaPorte, Saint Joseph, Starke3 days
Jul 10, 9:33 PM EDTRiver Flood WarningIWXAdams, Allen56 hr
Jul 10, 10:12 PM EDTAreal Flood WarningIWXCass, Miami6 hr
Jul 10, 11:12 PM EDTSpecial Weather StatementIWXCass, Grant, Miami48 min
Jul 10, 11:36 PM EDTTornado WarningIWXCass39 min
Jul 11, 12:44 AM EDTAreal Flood WarningIWXAllen6 hr
Jul 11, 1:11 AM EDTAreal Flood WarningIWXCass3 hr
Jul 11, 1:15 AM EDTSpecial Weather StatementIWXMiami, Wabash30 min
Jul 11, 4:14 AM EDTAreal Flood WarningIWXCass, Miami27 hr

Nearby

Flash Flood Watches in Indiana, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.